Alert archive / Hawaii / Flash Flood Warnings in 2017
Flash Flood Warning 15, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Aug 29, 2017, 4:45 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2017, 4:45 PM HST (02:45 UTC)
- Expired
- Aug 29, 2017, 7:45 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 76 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 2.8 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 456 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 786 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
461
WGHW50 PHFO 300245
FFWHFO
HIC003-300545-
/O.NEW.PHFO.FF.W.0015.170830T0245Z-170830T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash FLood Warning
National Weather Service Honolulu HI
445 PM HST TUE AUG 29 2017
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Oahu in Honolulu County
* Until 745 PM HST
* At 443 PM HST, radar indicated heavy rain over the Koolau range
with rainfall rates exceeding 2 inches per hour at times. Rain
over the windward side, in town, Honolulu and over H-1 will cause
dangerous driving conditions during the afternoon commute.
* Locations in the warning include but are not limited to...
Honolulu, Waimanalo, Haleiwa, Wahiawa, Schofield Barracks, Hawaii
Kai, Ahuimanu, Punaluu, Wheeler Field, Waikele, Kalihi and
Waiahole.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.
&&
This warning may need to be extended beyond 745 PM HST if heavy rain
persists.
This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Oahu in
Honolulu County.
LAT...LON 2153 15784 2147 15784 2141 15777 2145 15778
2147 15773 2146 15773 2141 15774 2131 15765
2126 15770 2130 15772 2126 15782 2134 15790
2130 15791 2135 15797 2132 15799 2159 15812
2167 15806 2171 15797
$$
M Ballard2 follow-up statements
059
WGHW70 PHFO 300337
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
537 PM HST TUE AUG 29 2017
HIC003-300545-
/O.CON.PHFO.FF.W.0015.000000T0000Z-170830T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
537 PM HST TUE AUG 29 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM HST FOR THE
ISLAND OF OAHU IN HONOLULU COUNTY...
At 534 PM HST...radar continues to show areas of heavy rain across
the Koolau range. The heavy rain has begun to taper off in town and
along H-1, but has started to increase over the northern half of the
Koolau range. Drivers should continue to exercise caution on the
roadways.
Locations in the warning include but are not limited to...
Honolulu, Waimanalo, Haleiwa, Wahiawa, Schofield Barracks, Hawaii
Kai, Ahuimanu, Punaluu, Wheeler Field, Waikele, Kalihi and Waiahole.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.
&&
This warning may need to be extended beyond 745 PM HST if heavy rain
persists.
LAT...LON 2153 15784 2147 15784 2141 15777 2145 15778
2147 15773 2146 15773 2141 15774 2131 15765
2126 15770 2130 15772 2126 15782 2134 15790
2130 15791 2135 15797 2132 15799 2159 15812
2167 15806 2171 15797
$$
M Ballard091
WGHW70 PHFO 300534
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
734 PM HST TUE AUG 29 2017
HIC003-300541-
/O.CAN.PHFO.FF.W.0015.000000T0000Z-170830T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
734 PM HST TUE AUG 29 2017
...THE FLASH FLOOD WARNING FOR THE ISLAND OF OAHU IN HONOLULU COUNTY
IS CANCELLED...
Weather radar showed that heavy rains have dinimished a bit.
Localized ponding of some roads will continue.
LAT...LON 2153 15784 2147 15784 2141 15777 2145 15778
2147 15773 2146 15773 2141 15774 2131 15765
2126 15770 2130 15772 2126 15782 2134 15790
2130 15791 2135 15797 2132 15799 2159 15812
2167 15806 2171 15797
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 3:34 PM HST, 1 hour 11 minutes earlier.
Area forecast discussion, Aug 29, 3:34 PM HST, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 334 PM HST Tue Aug 29 2017 .SYNOPSIS... Weak ridge north of the islands will maintain light to locally moderate trade winds for the next couple of days with clouds and showers favoring windward and mauka areas with some afternoon clouds and showers possible over interior areas. Winds will become lighter by the weekend as a front approaches the area from the northwest. The weekend will see showers favoring interior and lee areas during the afternoon hours, with passing showers possible along windward areas. && .DISCUSSION... A pair of surface highs remain to the northeast and northwest of the islands, with a surface ridge to the north. The surface analysis this morning had a 1022 mb high about 1200 miles to the northeast of Oahu, and a 1021 mb high about 1500 miles to the northwest. The ridge was analyzed about 375 miles north of Oahu. A weak surface trough remains about 350 miles to the northeast of Oahu helping to destabilize the airmass and disrupt the trade wind flow. Despite the interruptions, some areas continue to experience locally moderate trade winds, while others have been experiencing light trade winds. Around 1 pm this afternoon, a batch of showers began to move onshore on the east side of Oahu and have brought briefly heavy rainfall to the Koolau range. Shortly thereafter, showers began to form over the Waianae range, and showers off of Molokai began to move towards Oahu. Smaller pockets of showers are found over the remaining islands. Have boosted PoPs for some areas of Molokai and Oahu for tonight. An upper level low is depicted on water vapor about 500 miles to the northeast of Oahu this afternoon. This upper level low is forecast to remain nearly stationary for the next day or so, and then lift northward. As the upper low lifts out, there could be a brief time for more areas to experience moderate trade winds. However as we head towards the holiday weekend, both the GFS and ECMWF indicate a front approaching from the northwest. This will weaken the winds near the islands, and then depending on the solution, a front could reach Kauai by Sunday night. The GFS remains the model with a more defined front and higher rainfall totals. Have left the longer range grids as is for now, and will continue to monitor future runs. Dewpoints already in the 70s are expected to continue through the holiday weekend. As the winds lighten, conditions will feel even muggier. With light winds, and southerly winds, in the forecast, the smaller islands can expect to see the vog from the Big Island at times. && .AVIATION... Moisture embedded in light to locally moderate trade wind flow is producing some MVFR conditions over windward and mauka areas. Daytime heating has also caused for clouds and showers to form over some interior and leeward locations where brief MVFR conditions can be expected mainly in SHRA. Windward TAF sites will continue to see some MVFR conditions through this evening while most leeward TAF sites should remain VFR. AIRMET SIERRA for mountain obscuration is posted for northeast sections of the Big Island, Maui and Oahu. These conditions may spread to Kauai this evening. Conditions are expected to improve overnight for most areas. && .MARINE... Weak ridging north of the islands will maintain mainly moderate trades through Thursday night. The ridge will shift southward over the islands allowing winds in response to an approaching front. Winds will weaken to light and variable Friday through the weekend. A mix of small southeast and southwest swells will continue through Wednesday. An above-average south swell is expected to build beginning on Wednesday night. This swell will peak around Friday morning and remain elevated into Saturday, and will likely produce advisory level surf along south facing shores by Thursday. && .HFO WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...M Ballard AVIATION... MARINE...
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 2:30 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Aug 29, 7:45 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Aug 30, 3:54 AM HST | Small Craft Advisory | HFO | 24 hr |
Nearby
Flash Flood Warnings in Hawaii, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.